Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 221, NWS Bismarck, ND

July 9, 2007McHenry County, Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 9, 2007, 8:18 PM CDT for McHenry County, Pierce County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2007, 8:18 PM CDT (01:18 UTC)
Expired
Jul 9, 2007, 9:15 PM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McHenry County, ND, Pierce County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 5:15 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 100118
SVRBIS
NDC049-069-100215-
/O.NEW.KBIS.SV.W.0221.070710T0118Z-070710T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 915 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES EAST OF BARTON TO BALFOUR...OR ALONG A LINE EXTENDING
  FROM 28 MILES SOUTHEAST OF BOTTINEAU TO 43 MILES SOUTHEAST OF
  MINOT...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DRAKE AND RUGBY AROUND 825 PM CDT...
  ORRIN AROUND 830 PM CDT...
  BALTA AND ANAMOOSE AROUND 835 PM CDT...
  WOLFORD AND SILVA AROUND 840 PM CDT...

IF YOU ARE IN THE PATH OF THESE DANGEROUS STORMS...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING..AND AWAY FROM WINDOWS.

LAT...LON 4854 10030 4786 10089 4786 9982 4836 9985
      4838 9947 4854 9949

$$

CJS/JF
3 follow-up statements
000 
WWUS53 KBIS 100135
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT MON JUL 9 2007

NDC049-069-100215-
/O.CON.KBIS.SV.W.0221.000000T0000Z-070710T0215Z/
PIERCE ND-MCHENRY ND-
835 PM CDT MON JUL 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN MCHENRY AND PIERCE COUNTIES...

AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WOLFORD TO 6 MILES SOUTH OF BALFOUR...OR ALONG A LINE
EXTENDING FROM 39 MILES SOUTHEAST OF BOTTINEAU TO 44 MILES SOUTHEAST
OF MINOT...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ORRIN AND BALTA AROUND 840 PM CDT...
  SILVA AND ANAMOOSE AROUND 850 PM CDT...

IF YOU ARE IN THE PATH OF THESE STORMS...MOVE TO A SUBSTANTIAL 
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 4854 10030 4786 10089 4786 9982 4836 9985
      4838 9947 4854 9949

$$

CJS/JF
000 
WWUS53 KBIS 100151
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT MON JUL 9 2007

NDC049-100201-
/O.CAN.KBIS.SV.W.0221.000000T0000Z-070710T0215Z/
MCHENRY ND-
851 PM CDT MON JUL 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR MCHENRY COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4854 10016 4786 10018 4786 9982 4836 9985
      4838 9947 4854 9949

$$

NDC069-100215-
/O.CON.KBIS.SV.W.0221.000000T0000Z-070710T0215Z/
PIERCE ND-
851 PM CDT MON JUL 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR PIERCE COUNTY...

AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WOLFORD TO 16 MILES SOUTH OF ORRIN...OR ALONG A LINE
EXTENDING FROM 37 MILES SOUTHEAST OF BOTTINEAU TO 59 MILES WEST OF
DEVILS LAKE...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL EASTERN PIERCE COUNTY THROUGH 915 PM CDT...

IF YOU ARE IN THE PATH OF THESE STORMS...MOVE TO A SUBSTANTIAL 
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 4854 10016 4786 10018 4786 9982 4836 9985
      4838 9947 4854 9949

$$

CJS/JF
000 
WWUS53 KBIS 100212
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT MON JUL 9 2007

NDC069-100222-
/O.EXP.KBIS.SV.W.0221.000000T0000Z-070710T0215Z/
PIERCE ND-
912 PM CDT MON JUL 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR PIERCE COUNTY EXPIRES AT 915
PM CDT...

THE SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND NO LONGER 
POSE A SIGNIFICANT THREAT.

LAT...LON 4854 10016 4786 10018 4786 9982 4836 9985
      4838 9947 4854 9949

$$

CJS/JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:20 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 9, 2:20 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT MON JUL 9 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST PROBLEM TODAY WILL BE CONVECTION THIS AFTERNOON AND
TONIGHT. CONVECTION ALREADY GETTING GOING IN EASTERN MONTANA.
STRONG SHORTWAVE OVER SOUTHEAST SASKATCHEWAN WILL CONTINUE TO PUSH
SOUTHEAST...INCREASING INSTABILITY/LIFT ACROSS THE REGION. AHEAD OF
THIS...SURFACE TO 85H SOUTHERLY FLOW WILL INCREASE OVER WESTERN
NORTH DAKOTA THIS AFTERNOON. THIS WILL BRING INCREASING MOISTURE TO
THE AREA AS WELL. LOOKS LIKE INGREDIENTS ARE COMING TOGETHER FOR A
SEVERE WEATHER OUTBREAK THIS AFTERNOON/EVENING. ALTHOUGH LOW LEVEL
MOISTURE WILL BE SOMEWHAT LIMITED...DUE TO THE STRENGTH OF THE MID
LEVEL SHORTWAVE...AND THUS...INCREASING LOW LEVEL FLOW...SHEAR WILL
BE SUFFICIENT FOR A TORNADIC THREAT LATE THIS AFTERNOON WITH
SUPERCELL THUNDERSTORMS. HOWEVER...WIND/HAIL WILL BE THE MAIN THREAT
THIS AFTERNOON AND THIS THREAT WILL CONTINUE THIS EVENING...AS
SYSTEM TRANSFORMS INTO MORE OF A LINEAR MCS. PREVIOUS GRIDS HAD A
PRETTY GOOD HANDLE ON THE SITUATION. DID SOME MINOR ADJUSTMENTS TO
EXPAND COVERAGE OF HIGHER POPS FARTHER SOUTH AND WEST.

AFTER TONIGHT...WILL SEE A STRONG NORTHWEST FLOW ON TUESDAY.
THINKING WE SHOULD STAY BELOW ADVISORY CRITERIA...BUT WINDY AND WILL
CARRY ADVISORY ON THE LAKES.

TEMPERATURES WILL BE COOLER ON TUESDAY AND WILL REMAIN AT OR BELOW
NORMAL THROUGH THE SHORT TERM PERIOD.

ONLY CHANCE OF PRECIPITATION AFTER TONIGHT SYSTEM...WILL BE SOME
LINGERING PRECIP IN THE EASTERN CWA ON TUESDAY. ALSO ADDED A SLIGHT
CHANCE OF PRECIP ON WEDNESDAY AS ANOTHER SHORTWAVE DROPS OVER THE
AREA IN NORTHWEST FLOW.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...
A SHARP UPPER LEVEL RIDGE OVER THE ROCKIES WILL REMAIN IN PLACE
THROUGH THE LONG TERM.  SHORT WAVES MOVING DOWN THE PLAINS SIDE OF
THE RIDGE WILL ONLY BRUSH THE FORECAST INITIALLY...KEEPING THE
CHANCE OF PRECIP LOW AS THE ASSOCIATED SYSTEMS WILL BE MOVING SOUTH
LIMITING THE SUPPLY OF LOW LEVEL MOISTURE.  WILL PUT A SLIGHT CHANCE
OF TSTMS IN SUNDAY NIGHT AND MONDAY...AS THE RIDGE LOOSES SOME OF
ITS AMPLITUDE ALLOWING A SHORT WAVE TO MOVE DOWN OVER THE AREA.
TEMPERATURES WILL REMAIN WITHIN THE NORMAL RANGE THROUGH THE PERIOD.

&&

.AVIATION...TIMING OF THE SURFACE LOW AND COLD FRONT WILL BE THE
PROBLEM FOR AVIATION THIS AFTERNOON.  GOOD MOISTURE ADVECTION AND
STRONG LIFTING AHEAD OF THE SYSTEM WILL CAUSE SCATTERED
THUNDERSTORMS...SOME SEVERE.  CURRENT RADAR INDICATES THUNDERSTORMS
ALONG A LINE FROM NORTH OF MILES CITY THROUGH WOLF POINT INTO CANADA
MOVING EAST AT ABOUT 25 MPH.  THE THUNDERSTORMS WILL MOVE ACROSS
EASTERN MONTANA AND NORTH DAKOTA THIS AFTERNOON AND TONIGHT.  STRONG
WINDS WILL DEVELOP BEHIND THE LOW...WITH LOW STRATUS A POSSIBILITY
IN WRAP AROUND MOISTURE...ESPECIALLY IN NORTH CENTRAL AND EASTERN
NORTH DAKOTA TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/TSW
Hazardous weather outlook, Jul 9, 4:03 AM CDT, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT MON JUL 9 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
403 AM CDT MON JUL 9 2007 /303 AM MDT MON JUL 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SEVERE THUNDERSTORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

RSL

In the hours before

Local storm report, Jul 9, 6:38 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     STANLEY                 48.32N 102.39W
07/09/2007  M66 MPH          MOUNTRAIL          ND   TRAINED SPOTTER

&&

CJS/JF
Local storm report, Jul 9, 6:53 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     STANLEY                 48.32N 102.39W
07/09/2007                   MOUNTRAIL          ND   TRAINED SPOTTER

            SPOTTER REPORTS SEVERAL TREES DOWN IN THE CITY OF
            STANLEY...LARGEST APPROXIMATELY 16 INCHES IN DIAMETER.
            TWO FLAG POLES BROKEN OFF APPROXIMATELY THREE FEET FROM
            THE BASE.

&&

CJS/JF
Local storm report, Jul 9, 6:59 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             15 ENE HAYNES           46.06N 102.18W
07/09/2007  E1.00 INCH       ADAMS              ND   TRAINED SPOTTER

            HAIL RANGED FROM PENNY UP TO QUARTER SIZE. LASTED FROM
            515 PM MDT UNTIL 530 PM MDT.

&&

CJS/JF
Local storm report, Jul 9, 7:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
753 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     3 N MAX                 47.86N 101.29W
07/09/2007  E80 MPH          WARD               ND   PUBLIC

            ESTIMATED WIND GUSTS FROM 70 TO 80 MPH.

&&

CJS/JF
Local storm report, Jul 9, 7:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     CARPIO                  48.44N 101.71W
07/09/2007  E60 MPH          WARD               ND   PUBLIC

&&

CJS/JF
Local storm report, Jul 9, 7:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             6 SW WHITE SHIELD       47.60N 101.94W
07/09/2007  E1.00 INCH       MCLEAN             ND   PUBLIC

            QUARTER SIZE HAIL.

&&

CJS/JF

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:01 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Jul 9, 7:23 PM CDTSevere Thunderstorm WarningBISMcHenry67 min
Jul 9, 7:31 PM CDTSevere Thunderstorm WarningBISMcLean, Ward44 min
Jul 9, 7:51 PM CDTTornado WarningBISMcHenry24 min
Jul 9, 8:14 PM CDTWind AdvisoryBISAdams, Billings, Bowman, Burke, Divide, Dunn and 7 more8 hr
Jul 9, 8:32 PM CDTTornado WarningBISBurleigh13 min
Jul 9, 9:08 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux67 min
Jul 9, 9:29 PM CDTTornado WarningBISEmmons31 min
Jul 10, 4:20 AM CDTWind AdvisoryBISBottineau, Dickey, Foster, Kidder, LaMoure, Logan and 7 more7 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.